ADHD drugs under a cloud
CHILDREN with ADHD should be screened for psychotic symptoms before being prescribed medications such as Ritalin as a Queensland-led study reveals that some are at risk of the stimulants sparking hallucinations and paranoia.
Professor James Scott from the Queensland University School of Medicine led an evaluation of hundreds of thousands of international children and found that pharmacotherapy was linked to the onset of psychotic events.
"The evidence from the clinical trials suggests that a psychotic event occurs in one out of 68 cases of children treated with stimulant medications for one year," Prof Scott said.
"It is important to stress that even in high-risk children, the development of psychotic symptoms due to stimulant medications is not common and the benefits of taking the medication can besignificant.
"However, in view of the evidence we recommend that children with ADHD should be routinely screened for psychotic symptoms prior to starting medication, after treatment has started and during further follow-up reviews," Prof Scott said.
The study found adverse reactions usually resolved when the drugs were removed.
The majority of children with ADHD start to take prescribed medicine when they are in middle primary school.
Ritalin and dexamphetamine are often dispensed.
"On the basis of what we have found, I know that I will be having a longer discussion with parents about side effects.
"This is something that clinicians would not be looking out for," Prof Scott, a consultant psychiatrist said.
President of The Royal Australian and New Zealand College of Psychiatrists Dr Kym Jenkins said the benefits for those with ADHD were well-documented and if patients were properly screened the findings should not be a barrier to using the drugs.
Prof Scott said he did not believe that children are too readily diagnosed with ADHD.